Flare warning?

Hi! Just wanted to ask those of you unfortunate enough to have experienced a flare with pmr, whether you had any prior warning that a flare might be on its way, or whether it came out of the blue.

I'm now down to 9mg after 8 months. So far no problems, but in the past month or so, I have had twinges of pmr type pain in my shoulders as well as at the back of my thighs. I did not expect to be completely out of pain, and what I have experienced is definitely liveable with. What I am wondering is whether to continue to taper down, or wait on 9 mg for an extra week or two. I have been using the dead slow, nearly stop routine to get from 10 to 9, and intend following this procedure from now on, with no deduction more than 10 per cent.


6 Replies

  • Mine came out of the blue or after a reduction of steriods so I am on the very slow reduction plan and it has been going ok just been abroad for a week felt really good while on holiday but now I am back have been having shoulder and hip pain and also headache whether it is a change in temperature or just coincidence don't know

  • Hi charlie1boy,

    Probably would be sensible to stay at 9mg for a couple of weeks at least to see if it settles. If you've had twinges returning over the last month it could indicate you might just be on the borderline of Pred controlling the inflammation, so don't attempt to drop any more at present.

    Hopefully, staying at 9mg for a while should sort it, but if the pains get any worse then you should increase your dosage, maybe by just 1mg will be enough. Unfortunately, not everybody is the same, so it's not an exact science. As I said before - you have to listen to your body. Hope you soon feel better.

  • Charlie, if your pain has reappeared since your reduction from 10 to 9mg, then that could be a sign that you have perhaps reached a dose where you either need to remain for a little longer than previously, or, if the pain increases, then return to the 10mg dose for a while before attempting a return to 9mg. If you were pain-free when reducing from the larger doses, you can consider yourself amongst the very lucky few - I was never pain-free down through the doses. If you are someone who had raised markers of inflammation (ESR and CRP) at diagnosis, then do get the blood tests repeated as they can be a helpful guide when you are feeling unsure - at least, they were for me, but I know we are all a little different in how we respond to both the illness and the treatment.

  • Thanks very much for your replies, which are really helpful, and confirm what I feel. Blood markers are ok at present, so, unless anything changes, I will stay at 9mg for a week or two, and only embark on my next reduction if that feels right for me.

    So much common sense from this forum, which is great. Thank you again.

  • The primary cause of a flare is reducing too far or too fast.

    Remember that you aren't reducing relentlessly to zero - you are looking for the lowest dose that gives you the same result you had at the higher doses. You may be approaching it now and have reached a dose that just keeps the inflammation under control.

    At this stage I would stay at the new dose for much more than just a couple of weeks because if there is a little bit of inflammation left over and causing those symptoms it could well mount up over the next few weeks. The "Bristol paper" from a very good rheumatology group suggests remaining at 10mg for as much as a year - and find it reduces the flare rate to 1 in 5. I suspect that their flares come below 10mg so the dead slow approach should avoid them - but it still doesn't alter the fact this may be your end point for now.

    It isn't a race! Slowly slowly catchee monkey!

  • Yes, thank you - I suspected your reply would be along these lines. I can assure you I am not in a mad rush to get to zero, which is the main reason I am following the "dead slow" routine.

    By the way, I took your advice about changing my driving position with positive results. By sitting a bit further back, I am able to bend and stretch better, and this was good. Thank you for that advice too!

    Meantime, I will remain at 9mg for a while yet

You may also like...